Aug. 15 (Bloomberg) -- Doctors should be aware of the risks of giving the painkiller codeine to children with a certain genetic condition, following reports of three deaths and one illness, the U.S. Food and Drug Administration said.
A safety review of the drug has been started and doctors are being advised to use the lowest effective dose for the shortest time necessary, the FDA said in statement today. The move was taken after reports that three children died and one experienced life-threatening breathing problems while taking codeine after a tonsillectomy or surgery to relieve sleep apnea.
The children were “ultra-rapid metabolizers,” meaning their bodies converted codeine into morphine faster and more completely than normal. As many as seven in every 100 people may have the condition, the FDA said in an announcement. Codeine can be sold as a single-ingredient product or in combination with acetaminophen or aspirin.
The FDA is reviewing “adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures,” said Bob Rappaport, director of the Division of Anesthesia, Analgesia and Addiction Products in FDA’s Center for Drug Evaluation and Research, in the statement.
Agency-cleared genetic tests can check for ultra-rapid metabolism.
To contact the reporter on this story: Anna Edney in Washington at email@example.com
To contact the editor responsible for this story: Reg Gale at firstname.lastname@example.org